Lincoln Park schools dealing with two separate drug incidents that sent students to hospital – Southgate News Herald

Lincoln Park Public Schools is dealing with two drug-related incidents at two different schools that drew police and paramedics to its buildings just one day apart.
One incident involved high school students smoking meth in a school bathroom and the other had elementary children ingesting unknown pills brought to school by a classmate.
On Feb. 24, four Lincoln Park High School students were transported to a hospital for medical evaluation after it appeared they were under the influence.
School Supt. Terry Dangerfield said a preliminary investigation found that the four students gathered in a stall to smoke a substance from a glass pipe that later was confirmed to be meth by the Lincoln Park Police Department.
Dangerfield sent a letter to all parents informing them of the incident.
“It was later discovered the students involved in the incident recorded a video of themselves which was shared on social media,” the superintendent said in the letter.
The following day, police and paramedics were sent to one of the district’s schools again — this time to Paun Elementary School.
A letter pertaining to this incident went out to parents from Pawn Principal Grace Guillermo.
In her letter, Guillermo said a student brought what was alleged to be melatonin pills, often used as a short-term treatment for insomnia, to school and gave them to two other students.
The principal said when she was notified, she immediately worked with the school nurse and local first responders.
Both students who ingested the pills were transported to a hospital out of caution for the children.
“Thankfully, all students involved were safe when they left here and as a precaution, the parents were further advised to seek proper medical help to make sure all children are safe,” a portion of the letter said.
Hailey Killoran, the mother of one of the students who ingested the pills, spoke about the incident, calling it a “traumatic experience” for her 9-year-old son and herself.
Killoran said she was grocery shopping when she received a call from the school about her fourth grader.
“I was told it wasn’t that serious, but I needed to come to the school,” she said. “When I got there, I saw a bunch of cop cars and ambulances. I was told a student gave him some pills. My son was rushed away in an ambulance.”
It wasn’t until the pills were examined at the hospital that Killoran was told they actually were Atarax, a prescribed sedative used for treating anxiety and tension.
Both children were observed and later released.
Killoran said her son took two pills and was lethargic, but otherwise just very scared.
She said it actually was her son who told his teacher that his classmate had the pills and he took a couple.
The mother of three said she blames herself for thinking he was too young to have “the talk” about the dangers of drugs and taking pills, but also said she can’t fathom why a 9-year-old boy would bring a baggie full of pills to school and give them to other students.
Killoran also is perplexed why the student is still in school.
She considers her son very fortunate that nothing more serious occurred, but believes the district is “playing down the incident” and said it was several hours before anyone actually knew if the children were “safe” when they left the school or not.
She is grateful that her son got nervous about the situation and said something.
When asked for comment beyond what was contained in the written statements, a district official refused, saying no other comments will be made.
In the incident at the high school, the superintendent said the district will continue working with local police as they complete their investigation.
“In accordance with our school policies and procedures, the students involved in the incident face potential disciplinary action including expulsion and they face potential charges resulting from the police investigation,” Dangerfield said.
He went on to say that district officials are “extremely disappointed” by the incident and asked that all parents take the time to talk to their children about the dangers of illegal drug use.
“Possessing or using illegal drugs will not be tolerated at Lincoln Park Public Schools,” he said.
After this ordeal, Killoran said, she certainly intends to have a discussion with her son as soon as she calms down and figures out the right words to say.
“My mind is still blown by this,” she said. “I’m not sure how to have this talk. I thought he knew better. The doctors told him what could have happened. I think the trip to the hospital really scared him.”
Sign up for email newsletters
Copyright © 2022 MediaNews Group

source

Add a Comment

Your email address will not be published. Required fields are marked *